Kansas, 2010

Tornadoes and Flood in Kansas, May 12 to 13, 2010

May 12 to 13, 2010 · NWS ICT · 59 events in 12 counties and zones

Severe thunderstorms developed over portions of South Central Kansas during the afternoon of May 12th, 2010. The supercell thunderstorms developed and thrived in a very unstable airmass across South Central Kansas, just ahead of a southward moving cold front as it moved along the Kansas Turnpike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$410,000
Crop damage
$50,000
Events
59

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe thunderstorms developed over portions of South Central Kansas during the afternoon of May 12th, 2010. The supercell thunderstorms developed and thrived in a very unstable airmass across South Central Kansas, just ahead of a southward moving cold front as it moved along the Kansas Turnpike. The supercell thunderstorms produced a variety of severe weather, from large hail, damaging winds and even a few tornadoes. Most of the tornadoes produced little or no damage as they touched down in open fields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 12, 11:49 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, May 12, 11:49 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1249 PM CDT WED MAY 12 2010

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
COLD FRONT EXTENDS FROM KPTT TO KSLN. IT HAS BECOME QUASI-
STATIONARY AT THIS TIME AND SHOULD BEGIN TO MOVE TONIGHT TO THE
SOUTHEAST. FRONTOGENESIS INCREASING ALONG THE FRONT...MEANING THAT
STORMS ARE BECOMING MORE LIKELY AS THE AFTERNOON PROGRESSES.

KSLN-KRST ARE NOT IN THE TSRA THREAT. THEY WILL REMAIN AROUND 2SM
BR WITH CIGS BETWEEN 003 AND 010 FEET WITH LIGHT RAIN AND DRIZZLE.
GUIDANCE WANTS TO MOVE THIS OUT EARLIER TONIGHT...BUT THINK THIS
WILL LAST UNTIL DAYBREAK.

AS THE FRONT MOVES SOUTHEAST TONIGHT...THE REMAINING TAF SITES
/KHUT/KICT/KCNU/ WILL EVENTUALLY EXPERIENCE THESE CONDITIONS.
UNTIL THEN...THUNDERSTORMS INCREASING IN CHANCE THIS EVENING WITH
LARGE HAIL...STRONG WINDS AND TORNADOES BEING A THREAT. RIGHT
NOW...THERE IS ENOUGH UNCERTAINTY WHERE WE DID NOT PUT TSRA IN
THE TAF...ONLY WENT WITH CB IN THE CLOUD FORECAST FOR NOW AND WILL
UPDATE IS UNCERTAINTY DECREASES.

KRC

&&

.PREV DISCUSSION... /ISSUED 1038 AM CDT WED MAY 12 2010/

UPDATE...
UPDATED THE FORECAST TO ACCOUNT OF THE LOW CLOUDS AND AREAS OF
FOG...ESPECIALLY IN CENTRAL KANSAS. IN ADDITION...TOOK OUT ANY
CHANCES OF THUNDERSTORMS UNTIL THE AFTERNOON HOURS.

PREV DISCUSSION... /ISSUED 640 AM CDT WED MAY 12 2010/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SURFACE LOW PRESSURE WILL TRACK ACROSS SOUTHERN KANSAS
TODAY...WITH A WARM FRONT STRETCHING ACROSS CENTRAL KANSAS AND A
DRYLINE STRETCHING SOUTH FROM THE LOW INTO WESTERN OKLAHOMA. AS
THE WARM FRONT PUSHES NORTH THIS MORNING...THERE COULD BE SOME BR
ALONG AND JUST SOUTH OF THE FRONT BEFORE SOME SUN BREAKS THROUGH.
A STRONG COLD FRONT WILL PUSH SOUTHEAST THROUGH CENTRAL AND
SOUTHEAST KANSAS THIS AFTERNOON AND EVENING...WITH THUNDERSTORMS
EXPECTED TO DEVELOP BY MID-AFTERNOON AHEAD OF THE DRYLINE AND COLD
FRONT. LOOKS LIKE A FAIRLY NARROW WINDOW FOR THUNDERSTORMS AT KHUT
AND KICT...HOWEVER BEHIND THE COLD FRONT WILL BE STRATUS AND RAIN
AFFECTING ALL TAF SITES. THERE COULD BE SOME HEAVY RAIN AS
WELL...ESPECIALLY AT KCNU.

SCHRECK

PREV DISCUSSION... /ISSUED 312 AM CDT WED MAY 12 2010/

DISCUSSION...

MAIN CONCERNS: SEVERE WEATHER POTENTIAL THIS PM/EVE ALONG WITH
LOCALLY HEAVY RAINFALL.

TODAY-THURSDAY:
AS OF 07Z...SURFACE LOW WAS OVER SERN CO WITH A WARM FRONT DRAPED
E-SEWD TO ALONG THE KS/OK BORDER. A FEW ELEVATED STRONG-SEVERE
STORMS WILL REMAIN POSSIBLE EARLY THIS MORNING MAINLY ACROSS OUR
CENTRAL KS COUNTIES...AS THE BETTER ISENTROPIC LIFT/FORCING SHIFT
INTO THAT AREA. THEREFORE A WARNING OR TWO STILL POSSIBLE TIL ABOUT
12Z. AFTER 12Z...THE NAM/GFS BOTH SUGGEST MID-LEVEL WARMING WILL
HAVE OVERSPREAD NWD TO ENCOMPASS ALL OF OUR AREA. UPPER LOW OVER THE
SOUTHERN ROCKIES STILL ON TRACK TO LIFT NEWD TO THE NRN PLAINS/UPPER
MS VLY LATER TODAY THROUGH THURSDAY. THE SURFACE LOW WILL TRACK
E-NEWD ALONG THE WARM FRONT...ACROSS S-CNTRL TO NERN KS TODAY.
DRYLINE-COLD FRONT INTERSECTION WILL DEVELOP OVER THE WESTERN-MOST
COUNTIES OF S-CNTRL KS MID-LATE PM. A FEW OF OUR CENTRAL KS COUNTIES
WILL NOT GET INTO THE WARM SECTOR AND WILL BE SHROUDED IN STRATUS
ALL DAY. HIGHS NOT LIKELY TO GET MUCH MORE THAN THE UPPER 50S/LOW
60S THERE. SOUTH CENTRAL AND SERN KS WILL BE IN THE WARM SECTOR
WHERE HIGHS PROGGED TO REACH THE UPPER 70S/LOWER 80S. WITH DEWPOINTS
IN THE MID-UPPER 60S...STRONG INSTABILITY WILL DEVELOP WITH SBCAPES
OF 2500-3500 J/KG. SHEAR VECTORS OF 50-60 KTS ARE PROGGED BUT
ALIGNED NEARLY PARALLEL TO THE COLD FRONT. THINK SCATTERED STORMS
WILL INITIATE MID-LATE PM ALONG THE COLD FRONT FROM A COMBINATION OF
LOW-LEVEL FN CONVERGENCE AND MID-LEVEL COOLING SPREADING IN FROM THE
WEST. LARGE HAIL/DAMAGING WINDS APPEAR TO BE THE MAIN THREATS.

AN INCREASE IN COVERAGE OF STORMS IS EXPECTED TONIGHT ACROSS
S-CNTRL/SERN KS...AS A SOUTH-SOUTHWESTERLY LOW-LEVEL JET MAINTAINS
MOISTURE TRANSPORT INTO AND AHEAD OF THE FRONT. IN ADDITION...THE
RIGHT-REAR QUADRANT OF THE UPPER JET STREAK OVER THE NRN PLAINS WILL
TARGET THE FLINT HILLS/SERN KS LATE TONIGHT INTO THURS AM. WITH THE
850 FRONT SLOW MOVING AND ORIENTED PARALLEL TO THE MID-UPPER LEVEL
FLOW...LOCALLY HEAVY RAINFALL LOOKS TO BE A GOOD BET. THE 850 FRONT
WILL PUSH OUT OF FAR SERN KS LATE THURS PM/EVE...WITH RAIN CHANCES
ENDING AS A RESULT. COOLER AIR WILL SPREAD SEWD ACROSS OUR AREA BEHIND
THE COLD FRONT LATER THIS AFTERNOON INTO THURSDAY...WITH SLIGHTLY
BELOW NORMAL HIGHS EXPECTED ON THURSDAY.

FRIDAY-SUNDAY:
FRIDAY STILL LOOKS LIKE A NICE DAY FOR OUTDOOR ACTIVITIES...WITH OUR
AREA IN BETWEEN THE EXITING SYSTEM OVER THE GREAT LAKES...AND THE
NEXT WEAKER UPPER TROF IN THE SOUTHWEST. CHANCES FOR
SHOWERS/T-STORMS WILL RE-ENTER THE PICTURE FRIDAY NIGHT THROUGH THE
WEEKEND...AS THE UPPER TROF IN THE SOUTHWEST LIFTS VERY SLOWLY NEWD
OUT OVER THE PLAINS. NOT EXPECTING THESE STORMS TO BE SEVERE WITH
UPPER LEVEL WINDS MUCH WEAKER WITH THIS SYSTEM...AND THE MORE ROBUST
INSTABILITY PROGGED TO OUR SOUTH. TEMPS WILL BE SLIGHTLY BELOW
SEASONAL NORMS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    81  45  66  45 /  40  60  20  10
HUTCHINSON      78  42  64  43 /  40  50  20  10
NEWTON          79  44  63  44 /  50  60  20  10
ELDORADO        80  46  65  45 /  30  80  30  10
WINFIELD-KWLD   82  46  66  46 /  30  70  40  20
RUSSELL         57  37  63  40 /  30  20  10   0
GREAT BEND      63  38  63  40 /  30  20  10   0
SALINA          63  41  64  42 /  40  40  10  10
MCPHERSON       75  42  64  43 /  40  50  10  10
COFFEYVILLE     82  54  62  47 /  20  90  70  30
CHANUTE         81  52  63  46 /  30  90  60  30
IOLA            81  52  63  46 /  20  90  60  30
PARSONS-KPPF    82  53  64  47 /  20  90  70  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 12, 3:50 AM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
450 AM CDT WED MAY 12 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
450 AM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS. THE
STRONGEST STORMS WILL OCCUR ALONG AND JUST EAST OF THE KANSAS
TURNPIKE...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO 2 INCHES IN
DIAMETER...WIND GUSTS TO 70 MPH...AND POSSIBLY A BRIEF TORNADO OR
TWO. THE SEVERE WEATHER THREAT IS EXPECTED TO TRANSITION TO
LOCALLY HEAVY RAINFALL LATE IN THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO THURSDAY
NIGHT ACROSS SOUTHEASTERN KANSAS. LOCALLY HEAVY RAINFALL IS
POSSIBLE MAINLY THURSDAY MORNING.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM FRIDAY NIGHT THROUGH
SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE HOWEVER A FEW
STRONG STORMS ARE POSSIBLE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE BETWEEN 3 PM AND 9 PM
TODAY...ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

The radar

The Wichita radar (KICT), 72 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

40 hail, 9 thunderstorm wind, 5 tornado, 4 lightning, 1 flood. Local standard time, as filed.

Hail, Kingman

When
May 12, 2:10 PM CST
Where
Kingman County, 5.84 mi SE of Penalosa
Measured
1 in hail
Crop damage
$25,000
Reported by
Broadcast Media
Coordinates
37.650, -98.260

Some crop damage occurred to wheat fields.

Hail, Kingman

When
May 12, 2:17 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.650, -98.110

Hail, Kingman

When
May 12, 2:26 PM CST
Where
Kingman County, 0.69 mi S of Zenda
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.440, -98.280

Hail, Kingman

When
May 12, 2:28 PM CST to 2:38 PM CST
Where
Kingman County, 4.84 mi N of Zenda
Measured
1 in hail
Crop damage
$25,000
Reported by
COOP Observer
Coordinates
37.520, -98.280

Some damage to wheat fields also occurred.

Hail, Kingman

When
May 12, 2:30 PM CST to 2:37 PM CST
Where
Kingman County, 0.83 mi WSW of Kingman to 0.52 mi SSE of Kingman Muni Arpt
Measured
1.75 in hail
Property damage
$70,000
Reported by
Trained Spotter
Coordinates
37.644, -98.133

Hail up to goflball size moved across the northwest portion of town. Fifty roofs were damaged by the hail, with 15 percent of those needing total replacement.

Hail, McPherson

When
May 12, 2:34 PM CST
Where
McPherson County, 5.14 mi SW of Inman
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.180, -97.840

Hail, Kingman

When
May 12, 2:35 PM CST
Where
Kingman County, 2.64 mi NE of Kingman Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.700, -98.090

Tornado, McPherson

When
May 12, 2:38 PM CST to 2:39 PM CST
Where
McPherson County, 2.82 mi S of Galva to 2.31 mi S of Galva
Rating
EF0
Path length
0.77 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
38.340, -97.540

Tornado briefly touched down in an open field.

Tornado, McPherson

When
May 12, 2:52 PM CST to 2:56 PM CST
Where
McPherson County, 4.08 mi SSW of Elyria to 2.87 mi SSW of Elyria
Rating
EF0
Path length
1.58 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
38.230, -97.660

Tornado briefly touched down in an open field and moved northeast.

Hail, McPherson

When
May 12, 2:54 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.370, -97.660

Hail, McPherson

When
May 12, 2:58 PM CST
Where
McPherson County, 3.32 mi ESE of Mc Pherson Arpt
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.340, -97.620

Hail, Reno

When
May 12, 3:10 PM CST
Where
Reno County, 2.29 mi WSW of Yoder
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.920, -97.910

Tornado, McPherson

When
May 12, 3:16 PM CST to 3:17 PM CST
Where
McPherson County, 3.19 mi WSW of Canton to 2.69 mi WSW of Canton
Rating
EF0
Path length
0.53 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
38.359, -97.473

Very weak tornado briefly touched down in an open field.

Tornado, Reno

When
May 12, 3:18 PM CST to 3:20 PM CST
Where
Reno County, 4.64 mi NNE of Cheney Res to 4.36 mi S of Haven
Rating
EF0
Path length
0.75 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
37.829, -97.790

Tornado very briefly touched down in an open field.

Hail, Reno

When
May 12, 3:37 PM CST
Where
Reno County, 6.42 mi NNE of Haven
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.980, -97.720

Hail, Harvey

When
May 12, 3:47 PM CST
Where
Harvey County, 0.54 mi W of Halstead
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.000, -97.530

Hail, Harper

When
May 12, 3:51 PM CST
Where
Harper County, 1.79 mi WNW of Attica
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.240, -98.260

Hail, Kingman

When
May 12, 3:51 PM CST
Where
Kingman County, 2.15 mi SE of Spivey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.430, -98.140

Hail, Harper

When
May 12, 3:54 PM CST
Where
Harper County, 0.69 mi N of Attica
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.240, -98.230

Hail, Sedgwick

When
May 12, 4:00 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.870, -97.660

Hail, Kingman

When
May 12, 4:08 PM CST
Where
Kingman County, 2.15 mi SE of Spivey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.430, -98.140

Hail size ranged from pea to nickel size.

Hail, Sedgwick

When
May 12, 4:10 PM CST
Where
Sedgwick County, 0.31 mi SE of Mt Hope
Measured
1 in hail
Reported by
Public
Coordinates
37.867, -97.666

Hail, Kingman

When
May 12, 4:10 PM CST to 4:11 PM CST
Where
Kingman County, 0.38 mi ESE of Spivey
Measured
1 in hail
Reported by
Public
Coordinates
37.447, -98.164

Thunderstorm Wind, Sumner

When
May 12, 4:15 PM CST to 4:17 PM CST
Where
Sumner County, 2.65 mi NE of Milton
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.460, -97.750

A trained spotter estimated the gust to be between 70 and 80 mph.

Hail, Harvey

When
May 12, 4:22 PM CST
Where
Harvey County, 0.69 mi N of Hesston
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.140, -97.430

Thunderstorm Wind, Sedgwick

When
May 12, 4:35 PM CST
Where
Sedgwick County, 5.53 mi S of Goddard
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
37.590, -97.580

Thunderstorm Wind, Sedgwick

When
May 12, 4:47 PM CST
Where
Sedgwick County, 1.95 mi NW of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.666, -97.459

Amateur radio reported the wind gusts.

Hail, Marion

When
May 12, 4:50 PM CST
Where
Marion County, Hillsboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -97.200

Thunderstorm Wind, Marion

When
May 12, 5:00 PM CST
Where
Marion County, 0.54 mi E of Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -97.010

A trained spotter estimated the gust.

Hail, Harvey

When
May 12, 5:07 PM CST
Where
Harvey County, 0.69 mi NW of Newton
Measured
0.75 in hail
Reported by
Public
Coordinates
38.057, -97.359

Hail, Harvey

When
May 12, 5:13 PM CST
Where
Harvey County, 3.5 mi N of Annelly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.020, -97.210

Hail, Marion

When
May 12, 5:36 PM CST
Where
Marion County, 0.69 mi S of Florence
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.240, -96.930

Hail, Marion

When
May 12, 5:38 PM CST
Where
Marion County, 0.69 mi S of Florence
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.240, -96.930

Hail, Sumner

When
May 12, 5:50 PM CST
Where
Sumner County, 2.97 mi NNE of Argonia
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.310, -97.750

Hail, Sedgwick

When
May 12, 6:39 PM CST
Where
Sedgwick County, 0.8 mi WNW of (Ict)wichita Arpt
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
37.655, -97.443

Wind gusts to 65 mph accompanied the hail.

Thunderstorm Wind, Sedgwick

When
May 12, 6:39 PM CST
Where
Sedgwick County, 0.8 mi WNW of (Ict)wichita Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
37.655, -97.443

One inch hail also accompanied the gusts.

Thunderstorm Wind, Butler

When
May 12, 6:44 PM CST to 6:47 PM CST
Where
Butler County, 1.96 mi W of El Dorado
Measured
70 kt (81 mph) estimated gust
Injuries
0 direct, 2 indirect
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
37.817, -96.906

Three semi tractor trailer trucks were overturned along the Kansas Turnpike directly underneath the K-254 overpass, when high tension powerlines fell onto the road. The semi's became tangled in the wires and overturned or were pushed off the road. 2 injuries occurred as one of the semi's broke open when it hit the bridge pillar, spilling the moving vans contents into the rain.

Hail, Sedgwick

When
May 12, 6:45 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.690, -97.460

Hail, Sedgwick

When
May 12, 6:50 PM CST
Where
Sedgwick County, 1.69 mi E of (Ict)wichita Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
37.647, -97.399

Lightning, Sedgwick

When
May 12, 6:59 PM CST
Where
Sedgwick County, 4.57 mi E of Eastborough
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.694, -97.167

Lightning struck a house causing a small fire.

Tornado, Butler

When
May 12, 7:11 PM CST to 7:14 PM CST
Where
Butler County, 0.91 mi NNE of Towanda to 2.19 mi NNE of Towanda
Rating
EF0
Path length
1.28 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
37.812, -96.993

Tornado moved northeast over open pasture land.

Hail, Sedgwick

When
May 12, 7:35 PM CST
Where
Sedgwick County, 0.88 mi SW of Wichita
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.690, -97.340

Hail, Marion

When
May 12, 7:35 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.090, -96.890

Lightning, Sedgwick

When
May 12, 7:51 PM CST
Where
Sedgwick County, 3.46 mi SE of Maize
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.730, -97.432

Lightning struck a house causing a small fire.

Lightning, Sedgwick

When
May 12, 7:55 PM CST
Where
Sedgwick County, 0.21 mi E of Park City
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.800, -97.316

Lightning struck a house causing a small fire.

Hail, Cowley

When
May 12, 11:55 PM CST
Where
Cowley County, 2.82 mi SSE of Arkansas City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.030, -97.040

Hail, Cowley

When
May 13, 12:00 AM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.070, -97.040

Wind gusts to 60 mph were also reported.

Thunderstorm Wind, Cowley

When
May 13, 12:00 AM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.070, -97.040

One inch hail was also reported.

Hail, Cowley

When
May 13, 12:00 AM CST
Where
Cowley County, 2.6 mi ESE of Arkansas City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.050, -97.010

Flood, Butler

When
May 13, 12:00 AM CST to 2:00 AM CST
Where
Butler County, 0.55 mi E of Douglass to 0.22 mi ESE of Douglass
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.520, -97.010

Low lying areas around town were flooded.

Hail, Cowley

When
May 13, 12:01 AM CST
Where
Cowley County, 1.42 mi NE of Arkansas City
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.086, -97.034

Hail, Cowley

When
May 13, 12:07 AM CST
Where
Cowley County, Maple City
Measured
1.75 in hail
Reported by
Public
Coordinates
37.050, -96.780

Hail, Cowley

When
May 13, 12:09 AM CST
Where
Cowley County, 4.38 mi WNW of Maple City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.080, -96.850

Wind gusts to 60 mph were also reported.

Thunderstorm Wind, Cowley

When
May 13, 12:09 AM CST
Where
Cowley County, 4.38 mi WNW of Maple City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.080, -96.850

One inch hail was also reported.

Thunderstorm Wind, Chautauqua

When
May 13, 12:22 AM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.110, -96.500

Some power flashes were noted with a few powerlines knocked down.

Hail, Chautauqua

When
May 13, 12:25 AM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.110, -96.500

Hail, Chautauqua

When
May 13, 12:32 AM CST
Where
Chautauqua County, 4.42 mi NE of Cedar Vale
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
37.150, -96.450

Hail, Wilson

When
May 13, 1:09 AM CST
Where
Wilson County, 2.82 mi S of New Albany
Measured
1.75 in hail
Reported by
Public
Coordinates
37.530, -95.920

Lightning, Sedgwick

When
May 13, 11:48 PM CST
Where
Sedgwick County, 0.84 mi SE of Haysville
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.560, -97.361

Lightning struck a house causing a small fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236677, 236678, 236679, 237057, 237058, 236681, 237059, 220743, 220740, 236682, 236684, 236685, 220744, 220741, 236687, 236688, 236690, 236691, 236692, 236693, 236694, 236689, 236696, 236979, 236697, 236699, 236700, 236981, 236982, 236983, 236985, 236986, 236987, 236992, 236995, 237001, 237075, 236997, 236998, 237096, and more.